Alabama, 2011

Heat in Alabama, July 20, 2011

July 20, 2011 · NWS HUN · 2 events in 2 counties and zones

Dangerous heat levels were reached during the afternoon of the 20th in northwest Alabama. Temperatures climbed into the upper 90s with heat indices hitting 105 to 107 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Dangerous heat levels were reached during the afternoon of the 20th in northwest Alabama. Temperatures climbed into the upper 90s with heat indices hitting 105 to 107 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 20, 5:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 20, 5:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT WED JUL 20 2011

.UPDATE...
FOR 00Z TAFS.

&&

.AVIATION...
WITH THE EXCEPTION OF MVFR FOG EXPECTED TO DEVELOP AROUND 08-09Z
EARLY TOMORROW MORNING...VFR CONDITIONS ARE EXPECTED TO BE
PREDOMINANT THROUGH THE PERIOD. SHRA/TSRA THAT HAVE PROGRESSED ACROSS
THE REGION THIS EVENING SHOULD REMAIN TO THE SOUTH OF THE TERMINALS
OVERNIGHT AND NOT IMPACT FLIGHT OPERATIONS. AFTER FOG CLEARS AROUND
13Z TOMORROW MORNING...SHRA/TSRA SHOULD AGAIN DEVELOP IN THE REGION.
MOST OF THIS ACTIVITY SHOULD AGAIN REMAIN SOUTH OF THE TERMINALS
UNTIL AT LEAST 18-20Z TOMORROW.

&&

.DISCUSSION... /ISSUED 309 PM CDT WED JUL 20 2011/
GLOBAL MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE STRONG MID-LEVEL
SUBTROPICAL RIDGE -- CURRENTLY CENTERED OVER THE OZARKS -- WILL
GRADUALLY WEAKEN AND EXPAND EASTWARD INTO THE UPPER OHIO AND
TENNESSEE VALLEYS OVERNIGHT. THE RIDGE IS THEN FORECAST TO BECOME
ESTABLISHED OVER EASTERN KENTUCKY/SOUTHERN OHIO/WEST VIRGINIA BY
TOMORROW AND OVER THE MID-ATLANTIC STATES BY THURSDAY NIGHT...AS A
POWERFUL UPPER LOW MOVES EASTWARD ACROSS NORTHERN MANITOBA/ONTARIO.
FURTHERMORE...THE GULF COAST UPPER LOW IS FORECAST TO WEAKEN INTO A
BROAD TROUGH EXTENDING FROM THE FLORIDA PANHANDLE WESTWARD ALONG THE
GULF COAST AND INTO SOUTH TEXAS. IN THE ABSENCE OF ANY PRONOUNCED MID
OR UPPER-LEVEL FEATURES TO FOCUS LARGE SCALE ASCENT...EXPECT
GENERALLY DRY AND VERY WARM/HUMID CONDITIONS TO PREVAIL OUTSIDE OF A
FEW EVENING SHOWERS AND STORMS TONIGHT AND WIDELY SCATTERED ACTIVITY
ONCE AGAIN ON THURSDAY AFTERNOON. CONDITIONS WILL BEGIN TO CHANGE
SLIGHTLY ON THURSDAY NIGHT...AS THE UPPER TROUGH AXIS TO THE SOUTH
WILL BEGIN TO LIFT NORTHWARD...IN RESPONSE TO A MID-LEVEL RIDGE OVER
THE CENTRAL ATLANTIC STRENGTHENING AND EXPANDING WESTWARD TO THE
NORTH OF THE GREATER ANTILLES. A SUBTLE INCREASE IN LARGE SCALE
ASCENT ASSOCIATED WITH THIS FEATURE -- COUPLED WITH INCREASING DEEP-
LAYER SOUTHEASTERLY FLOW AND MOISTURE -- SHOULD PROMOTE A GREATER
COVERAGE OF SHOWER/THUNDERSTORM ACTIVITY ON THURSDAY NIGHT AND
ESPECIALLY ON FRIDAY...WITH ACTIVITY DIMINISHING AFTER DUSK FRIDAY
EVENING. TEMPERATURES WILL REMAIN VERY WARM THROUGH THURSDAY
NIGHT...WITH LOWS TONIGHT EXPECTED TO RANGE FROM AROUND 70 IN THE
EASTERN VALLEYS TO THE MID 70S ACROSS THE WESTERN ZONES...AND HIGHS
TOMORROW EXPECTED TO BE IN THE LOWER/MID 90S. BASED ON EXPECTATIONS
OF HEAT INDICES IN THE 105-110 DEGREE RANGE TOMORROW FOR THE MAJORITY
OF THE REGION...HAVE EXPANDED THE CURRENT HEAT ADVISORY TO INCLUDE
ALL FORECAST ZONES. SOME RELIEF FROM THE HEAT...COURTESY OF ENHANCED
CLOUD COVER AND INCREASING SHOWER/THUNDERSTORM ACTIVITY...WILL LIKELY
PREVENT HEAT ADVISORY CRITERIA FROM BEING ACHIEVED BEYOND THURSDAY
NIGHT.

MEDIUM RANGE GUIDANCE FROM THE GFS/ECMWF REMAINS CONSISTENT IN
FORECASTING THE BROAD UPPER TROUGH -- RESPONSIBLE FOR THE INCREASE
IN PRECIPITATION ON FRIDAY -- TO DRIFT VERY SLOWLY NORTHWARD AND
DISSIPATE OVER THE UPCOMING WEEKEND...AS THE MID-LEVEL RIDGE CENTERED
NEAR THE BAHAMAS RETROGRADES WESTWARD ACROSS THE FLORIDA PENINSULA
AND INTO THE EASTERN GULF OF MEXICO BY EARLY NEXT WEEK. RICH BOUNDARY
LAYER MOISTURE WILL REMAIN IN PLACE ACROSS THE FORECAST AREA...AND
WILL CARRY A CHANCE OF MAINLY AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. FROM SUNDAY NIGHT INTO MONDAY...IT
APPEARS THAT FLOW ALOFT WILL INCREASE FROM THE NORTHWEST...AS HEIGHTS
RISE OVER THE CENTRAL PLAINS AND A STRONG MID-LATITUDE TROUGH DIGS
SOUTHEASTWARD ACROSS THE NORTHERN GREAT LAKES AND SOUTHERN PORTIONS
OF ONTARIO/QUEBEC. THIS WILL LIKELY RESULT IN AN ENHANCED CHANCE FOR
PRECIPITATION CHANCES ASSOCIATED WITH ONE OR MORE NORTHWEST FLOW MCS
EVENTS...BUT DUE TO UNCERTAINTIES ON TIMING WILL LEAVE CHANCE POPS IN
PLACE. THERE IS ALSO STILL SOME UNCERTAINTY REGARDING THE POTENTIAL
FOR A WEAK COLD FRONT TO PUSH INTO THE TENNESSEE VALLEY LATE ON
MONDAY OR TUESDAY. REGARDLESS...TEMPERATURES WILL REMAIN VERY WARM...
WITH HIGHS IN THE LOWER/MID 90S AND LOWS IN THE LOWER/MID 70S.
FORECAST HEAT INDEX VALUES GENERALLY RANGE FROM 95-100 DEGREES IN
THE SOUTHEAST AND 100-105 DEGREES IN THE NORTHWEST...BUT ADDITIONAL
HEAT ADVISORIES MAY BE NEEDED THROUGHOUT THIS PERIOD.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...CCC
DISCUSSION...70/DD
Hazardous weather outlook, Jul 20, 12:23 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT WED JUL 20 2011

ALZ001>010-016-TNZ076-096-097-210200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
123 PM CDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX TEMPERATURES WILL REACH OR EXCEED 105 DEGREES ACROSS MUCH
OF NORTHWEST AND NORTH CENTRAL ALABAMA THIS AFTERNOON. A HEAT
ADVISORY IS IN EFFECT FROM MADISON AND MORGAN COUNTIES WESTWARD.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHEAST ALABAMA. A FEW
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG WIND GUSTS...
FREQUENT LIGHTNING AND HEAVY RAINFALL...BUT SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE CONTINUATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO
DANGEROUS HEAT INDICES ON THURSDAY AND FRIDAY...AND PERHAPS LASTING
INTO THE WEEKEND. HEAT INDEX VALUES WILL LIKELY BE AROUND 105 TO 110
DEGREES IN MANY LOCATIONS ESPECIALLY ON THURSDAY AND FRIDAY...WHICH
CAN LEAD TO SERIOUS HEAT RELATED ILLNESSES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING FROM THURSDAY THROUGH TUESDAY. GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS...BUT INSTANCES
OF FLASH FLOODING MAY RESULT FROM SLOW MOVING THUNDERSTORMS AND
LOCALLY HEAVY RAINFALL DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SL

In the hours before

Special weather statement, Jul 20, 3:03 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT WED JUL 20 2011

ALZ010-202130-
DE KALB-
403 PM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 430 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALLEY HEAD...OR 6 MILES NORTHEAST OF FORT
PAYNE...MOVING WEST AT 15 MPH.

WINDS UP TO 40 MPH...AN INCREASE IN CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORT PAYNE.
  PINE RIDGE...RAINSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3448 8557 3447 8556 3446 8558 3443 8558
      3434 8587 3453 8593 3457 8587 3462 8559
      3450 8555
TIME...MOT...LOC 2104Z 074DEG 11KT 3450 8567

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Colbert

When
July 20, 7:00 PM CST to 11:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached up to 106 degrees at the Muscle Shoals Airport during the afternoon of the 20th.

Heat, Lauderdale

When
July 20, 7:00 PM CST to 11:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached up to 106 degrees at the Muscle Shoals Airport during the afternoon of the 20th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337888, 337889.